Oklahoma, 2014

Heavy Snow in Oklahoma, February 4 to 5, 2014

February 4 to 5, 2014 · NWS OUN · 12 events in 12 counties and zones

A compact upper low lifted across western and central Oklahoma. This allowed moderate to heavy precipitation to fall within a very deep sub freezing airmass.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A compact upper low lifted across western and central Oklahoma. This allowed moderate to heavy precipitation to fall within a very deep sub freezing airmass. Heavy snow lead to impressive snow accumulations in several locations from northwestern through north central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 3, 11:53 PM CST, 7 minutes earlier.

Area forecast discussion, Feb 3, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CST MON FEB 3 2014

.AVIATION...
SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE FOR A FEW HOURS
ACROSS WESTERN NORTH TEXAS/SOUTHWEST OKLAHOMA...BEFORE
BETTER MOISTURE ARRIVES IN THE DENDRITIC ZONE.  STILL EXPECT
HEAVIER SNOW AND LOWER VISIBILITIES ACROSS NORTHWEST AND
NORTH CENTRAL OKLAHOMA.  MOST OF THE PRECIPITATION SHOULD
END BY 18Z...AT LEAST ACCUMULATING...WITH EXCEPTION OF
NORTHERN OKLAHOMA. MAINLY IFR/LIFR CEILINGS WILL PREVAIL
THROUGH AT LEAST 18-22Z TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 606 PM CST MON FEB 3 2014/

AVIATION...
TROUGH OVER SOUTHWESTERN US...WILL LIFT NORTHEAST ACROSS THE
SOUTHERN PLAINS TONIGHT INTO TUESDAY. AS A RESULT... CEILINGS WILL
SLOWLY LOWER THIS EVENING AND PRECIPITATION SHOULD BEGIN...INITIAL
OUT WEST AFTER 6Z. FORECAST SOUNDINGS (COLDER GFS)... SUGGEST
MAINLY SNOW ACROSS NORTHERN AND PARTS OF WESTERN OKLAHOMA...WITH
SOME FREEZING DRIZZLE/RAIN CENTRAL BEFORE MAINLY SNOW. A DRY SLOT
AT MID/UPPER LEVELS...MAY CHANGE SNOW TO FREEZING DRIZZLE IN
CENTRAL OKLAHOMA LATE TUESDAY MORNING INTO THE AFTERNOON. SNOWFALL
RATES SHOULD BE ENOUGH TO LOWER VISIBILITIES TO AROUND
1/2SM...ESPECIALLY ACROSS NORTHERN OKLAHOMA EARLY TUESDAY MORNING.

PREV DISCUSSION... /ISSUED 259 PM CST MON FEB 3 2014/

DISCUSSION...
THE REMAINDER OF THE DAY WILL FEATURE CLOUDS...LOTS OF THEM...AND
COLD. DESPITE SOUTHEAST WINDS...RESIDUAL SNOW COVER AND CLOUDINESS
HAVE PREVENTED MOST AREAS FROM CLIMBING OUT OF THE 20S AND 30S.
THINGS SHOULD STAY FAIRLY QUIET THROUGH THE FIRST HALF OF THE
EVENING...THAT WILL CHANGE QUICKLY LATER TONIGHT.

A FUN FILLED EVENING IS IN STORE FOR THOSE WHO ENJOY WINTRY
PRECIPITATION. EXPECT SNOW OR A MIXTURE OF SNOW...SOME SLEET AND
FREEZING DRIZZLE TO MOVE INTO FAR WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS BY 10 PM. IN KEEPING WITH YESTERDAYS EVENT...ITS
LOOKING AS THOUGH PRECIP TYPE WILL TRANSITION OVER TO SNOW FAIRLY
QUICKLY AS THE DEPTH OF SUBFREEZING AIR DEEPENS. THIS WILL HAPPEN
FIRST OVER NORTHWESTERN OKLAHOMA...WHERE HEAVY SNOW WILL DEVELOP
BY MIDNIGHT AND SPREAD EASTWARD OVERNIGHT INTO TUESDAY. A BIT
FARTHER SOUTH...LIGHT SNOW WILL DEVELOP AND MOVE ALONG THE I-44
CORRIDOR THROUGH THE DAY ON TUESDAY. THE FORECAST IS A BIT TRICKY
WITH THIS SYSTEM DUE IN PART TO THE DREADED DRY SLOT WHICH WILL
MEAN A TIGHT GRADIENT IN STORM TOTAL SNOWFALL ACROSS THE REGION.
AREAS WHERE MORE MID LEVEL DRY AIR IS PRESENT MAY SEE VIRTUALLY
NOTHING ASIDE FROM A LIGHT FREEZING DRIZZLE OR LIGHT FREEZING RAIN
AND A FEW FLURRIES. RIGHT NOW THIS AREA LOOKS TO MOSTLY REMAIN
SOUTH OF I-44. SUBSTANTIAL SNOW ACCUMULATIONS IN THE 7 TO 10 INCH
RANGE SEEM PROBABLE OVER EXTREME NORTH CENTRAL OKLAHOMA WITH 4 TO
6 INCHES OVER A LARGE PART OF NORTHERN OKLAHOMA. THIS WILL MEAN
TREACHEROUS TO NEARLY IMPOSSIBLE TRAVEL CONDITIONS IN THESE
AREAS...AND TRAVEL IS STRONG DISCOURAGED BY TOMORROW MORNING. SNOW
AMOUNTS FROM SOUTHWESTERN OKLAHOMA UP THROUGH THE OKC METRO SHOULD
FALL IN THE 1 TO 3 INCH RANGE FOR THE MOST PART. SLICK ROADS WILL
BE LIKELY OVER THESE AREAS BY LATE TUESDAY MORNING...BUT THE
HIGHER IMPACTS SHOULD REMAIN WELL TO THE NORTH.

ONCE WE GET PAST THIS WINTER STORM...BITTERLY COLD AIR WILL SURGE
SOUTHWARD. HIGHS BOTH WEDNESDAY AND THURSDAY WILL LARGELY BE
DRIVEN BY SNOWPACK OVER NORTHERN OKLAHOMA...BUT RIGHT NOW GUIDANCE
SUGGESTS LOWER TEENS TO UPPER SINGLE DIGITS FOR THE NORTHERN THIRD
OF OKLAHOMA. THE REMAINDER OF OKLAHOMA AND WESTERN NORTH TEXAS
WILL SEE HIGHS RANGING FROM THE LOW TEENS TO LOW 20S. WIND CHILLS
WILL BE WELL BELOW ZERO BOTH DAYS.

IT SEEMS THE WEATHER PATTERN HAS BECOME A BIT OF A BROKEN RECORD
AS ANOTHER CHANCE OF SNOW WILL ENTER THE PICTURE ON
THURSDAY...THEN AGAIN ON SATURDAY AND SUNDAY. BY THIS TIME...THE
DEPTH OF COLD AIR SHOULD BE SUCH THAT ALL SNOW IS ANTICIPATED.
BEYOND THE WEEKEND...A MODEST WARM UP AND DRIER CONDITIONS ARE
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  28  30  12  16 /  60  60  10  10
HOBART OK         26  30  12  15 /  80  70  10  10
WICHITA FALLS TX  28  40  20  24 /  60  30  10  10
GAGE OK           24  29   4  11 / 100  90  20  10
PONCA CITY OK     25  27   6  12 / 100 100  30  10
DURANT OK         32  42  21  26 /  30  60  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR OKZ004>020.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR OKZ021>036-
     038>042.

TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR TXZ083.

&&
Hazardous weather outlook, Feb 3, 9:45 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CST MON FEB 3 2014

OKZ004>048-050>052-TXZ083>090-041000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
945 PM CST MON FEB 3 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...OVERNIGHT...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS WILL OCCUR.

DISCUSSION...
A STORM SYSTEM WILL MOVE ACROSS WEST TEXAS AND OKLAHOMA ON TUESDAY.
AHEAD OF THE SYSTEM...WINTRY WEATHER IS EXPECTED. A WINTER STORM
WARNING IS IN EFFECT FOR THE NORTHERN THIRD OF OKLAHOMA. A WINTER
WEATHER ADVISORY HAS BEEN POSTED FOR PARTS OF CENTRAL AND SOUTHERN
OKLAHOMA.

PROBABILITY TABLE...
VALID UNTIL 700 AM CST TUESDAY FEB 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
           NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF DENSE FOG WILL OCCUR ACROSS FAR SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS.  VISIBILITIES MAY FALL BELOW ONE-HALF OF A MILE.  DRIZZLE OR
LIGHT FREEZING DRIZZLE IS ALSO POSSIBLE ACROSS SOUTH CENTRAL OKLAHOMA
AND WESTERN NORTH TEXAS. A LIGHT GLAZE IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS.

OTHER HAZARDOUS WEATHER...
SNOW WILL CONTINUE IN NORTHERN OKLAHOMA THROUGH THE DAYTIME TUESDAY.
THE SNOW IN NORTHERN OKLAHOMA WILL IMPACT TRAVEL SIGNIFICANTLY.
SNOW IS AGAIN EXPECTED AT THE END OF THE WEEK. SATURDAY IS THE DAY
MOST LIKELY TO SEE HEAVY SNOW.

A VERY COLD AIRMASS WILL ARRIVE TUESDAY NIGHT AND REMAIN IN PLACE
THROUGH THURSDAY. WIND CHILLS VALUES IN THE NORTHERN HALF OF
OKLAHOMA WILL RANGE FROM -15 TO -5 THROUGH MUCH OF THIS PERIOD.
LOWEST WIND CHILL VALUES IN THE SOUTHERN PART OF THE STATE AND
ADJACENT PARTS OF TEXAS WILL BE -10 TO -5 THURSDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy snow. Local standard time, as filed.

Heavy Snow, Major

When
February 4, 12:00 AM CST to 11:00 PM CST
Where
Major forecast zone
Reported by
Public
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

By the time the storm had ended, Chester and Ames both reported 5 inches of snow.

Heavy Snow, Woods

When
February 4, 12:00 AM CST to February 5, 12:00 AM CST
Where
Woods forecast zone
Reported by
Public
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell north of Camp Houston along the Kansas Oklahoma border.

Heavy Snow, Alfalfa

When
February 4, 12:00 AM CST to February 5, 12:00 AM CST
Where
Alfalfa forecast zone
Reported by
Law Enforcement
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Storm total snowfall of 7 inches reported in Cherokee.

Heavy Snow, Ellis

When
February 4, 1:00 AM CST to 9:00 PM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

By the time the storm had ended, up to 8 inches of snow had fallen in Gage. Shattuck and Arnett both reported storm total snow of 6 inches.

Heavy Snow, Custer

When
February 4, 2:00 AM CST to 12:00 PM CST
Where
Custer forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

By the time the storm had ended, around 4 inches of snow had accumulated north of Moorewood.

Heavy Snow, Blaine

When
February 4, 2:00 AM CST to 12:00 PM CST
Where
Blaine forecast zone
Reported by
Public
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

By the time the storm ended, 4 inches of snow had fallen north of Watonga and 5 inches had fallen in Longdale.

Heavy Snow, Roger Mills

When
February 4, 3:00 AM CST to 3:00 PM CST
Where
Roger Mills forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Up to 5 inches of snow fell near Reydon.

Heavy Snow, Woodward

When
February 4, 4:00 AM CST to 11:00 PM CST
Where
Woodward forecast zone
Reported by
Trained Spotter
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

By the time the storm had ended up to 8 inches of snow had fallen at Alabaster Caverns State Park and Woodward. 6 to 7 inches of snow were reported at Mutual and Fort Supply.

Heavy Snow, Dewey

When
February 4, 4:00 AM CST to 11:00 PM CST
Where
Dewey forecast zone
Reported by
Law Enforcement
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

By the time snow stopped falling, 5 to 6 inches of snow had fallen at Seiling and Vici.

Heavy Snow, Harper

When
February 4, 4:00 AM CST to 11:00 PM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

By the time the storm ended, Laverne reported 7 inches of snow.

Heavy Snow, Grant

When
February 4, 4:00 AM CST to February 5, 12:00 AM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

By the time the storm ended, Wakita reported 4 inches of snow.

Heavy Snow, Kay

When
February 4, 6:00 AM CST to 8:00 PM CST
Where
Kay forecast zone
Reported by
Emergency Manager
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

By the time the storm had ended, 4.5 inches of snow had accumulated at Ponca City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504306, 504336, 504344, 504282, 504269, 504337, 504258, 504326, 504333, 504340, 504341, 504273.